Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 339, NWS Austin/San Antonio, TX

October 23, 2004Fayette County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 23, 2004, 10:26 AM CDT for Fayette County, Lavaca County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2004, 10:26 AM CDT (15:26 UTC)
Expired
Oct 23, 2004, 1:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Fayette County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 110 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 231527
FFWSAT
TXC149-285-231830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1026 AM CDT SAT OCT 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  FAYETTE
  LAVACA

* UNTIL 130 PM CDT

* AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AREAS OF RAIN...HEAVY AT TIMES...FROM SHOWERS AND THUNDERSTORMS
  OVER PARTS OF FAYETTE AND LAVACA COUNTIES.   MOVEMENT WAS EAST AT
  20 MPH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF FAYETTE AND 
LAVACA COUNTIES FOR THE NEXT 1 TO 2 HOURS.  RAINFALL AMOUNTS OF 1 TO 
3 INCHES IS LIKELY.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

LAT...LON 2907 9693 2939 9723 2958 9720 2965 9714
      2979 9731 3004 9704 3015 9680 3014 9672
      3016 9670 3011 9664 3007 9665 2996 9658
      2963 9687 2934 9658

$$
1 follow-up statement
000 
WGUS74 KEWX 231740
FFSSAT
TXC149-285-231755-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1240 PM CDT SAT OCT 23 2004

...FLASH FLOOD WARNING IS CANCELLED FOR FAYETTE AND LAVACA COUNTY...

THE FLASH FLOOD WARNING FOR FAYETTE AND LAVACA COUNTY HAS BEEN 
CANCELLED.  HEAVY RAINS...THAT AFFECTED THE AREA IN THE 
MORNING...HAVE MOVED EAST AND SOUTH OF FAYETTE AND LAVACA COUNTY. 

LAT...LON 2907 9693 2939 9723 2958 9720 2965 9714
      2979 9731 3004 9704 3015 9680 3014 9672
      3016 9670 3011 9664 3007 9665 2996 9658
      2963 9687 2934 9658

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 9:45 AM CDT, 41 minutes earlier.

Area forecast discussion, Oct 23, 9:45 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
945 AM CDT SAT OCT 23 2004

.UPDATE DISCUSSION...
AREAWIDE DOPPLER RADAR CONTINUE TO SHOW SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST WARNING AREA. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE EASTERN COUNTIES OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY
INCLUDING THE ESCARPMENT COUNTIES BETWEEN AND INCLUDING SAN ANTONIO
AND AUSTIN. SURFACE BOUNDARIES ACROSS THE REGION WILL CONTINUE TO BE
THE FOCUS FOR ADDITIONAL DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON.
DEEP SURFACE MOISTURE INPLACE DUE TO THE DOMINANCE OF A EAST GULF
RIDGE. UPPER-AIR OBSERVATIONS FROM CORPUS CHRISTI HAVE PWS OF 1.69
INCHES AND SOUTHERLY WINDS FROM THE SURFACE TO 850MBS. DEL RIO HAS A
PW OF 1.59 INCHES WITH A VERY MOIST ATMOSPHERE FROM THE SURFACE TO
500MBS. LOTS OF MOISTURE IN THE ATMOSPHERE FOR SURFACE BOUNDARIES TO
FOCUS ON IN THE DEVELOPMENT OF THUNDERSTORMS. A UPPER-AIR ANALYSIS
REFLECTS A 500MB TROF OVER THE WEST TEXAS INTO NORTHEAST MEXICO
MOVING EAST AROUND 20 MPH. THIS TROF WILL SWING ACROSS SOUTH CENTRAL
TEXAS TODAY WITH CONVECTIVE ACTIVITY DECREASING OVER THE WESTERN
COUNTIES THIS AFTERNOON AND PROGRESSING EASTWARD. HOWEVER...THE DEEP
LOW LEVEL MOISTURE INPLACE AND AFTERNOON HEATING WILL CONTINUE THE
THREAT OF THUNDERSTORMS THROUGH THE EVENING HOURS AND ONCE AGAIN ON
SUNDAY.

THE GFS AND ETA MODEL GUIDANCE ARE IN AGREEMENT WITH THE CURRENT
WEATHER PATTERN OVER THE REGION. HOWEVER...MODELS DISAGREE WITH THE
24 HOUR SOLUTION. THE GFS CONTINUES THE CONVECTIVE WEATHER THROUGH
THE AFTERNOON AND EVENING HOURS WITH ANOTHER SHOT OF THUNDERSTORMS
SUNDAY. THE UPPER TROF MOVEMENT AND DECREASING RAIN AND CLOUDS BEHIND
THE TROF ARE ALSO FOLLOWING THE GFS. THE GFS ALSO SHOWS A
REDEVELOPMENT OF THUNDERSTORMS ON SUNDAY. DUE TO THE GFS MODEL
CONFIRMING THE PAST AND CURRENT WEATHER CONDITIONS AND LOOKING AT THE
TRENDS OVER THE NEXT FEW PERIODS...SEE NO REASON TO MAKE ANY
SIGNIFICANT CHANGES TO THE EARLY MORNING FORECAST PACKAGE. THE
CONVECTION OVER THE EASTERN COUNTIES IS MOVING OFF THE THE EAST. THE
FLASH FLOOD WATCH OVER THE EASTERN COUNTIES WILL EXPIRE AT 12 NOON.
THE ADDITIONAL RAINS EXPECTED THIS AFTERNOON WILL BE THE LOCALIZED.
AS THE SOUTHERLY LOW LEVEL FLOW RE-ESTABLISHES ITSELF THIS AFTERNOON
AND TONIGHT ACROSS EAST TEXAS...LOOKING FOR ISOLATED AND SCATTERED
SHOWERS AND THUNDERSTORMS FOR THIS EVENING AND TONIGHT. AS FOR
TOMORROW...SUNDAY...LOOKING FOR

ANOTHER TROF TO MOVE ACROSS THE CENTRAL AND NORTHERN SECTIONS OF
THE STATE AND THIS WILL GIVE SOUTH CENTRAL TEXAS YET ANOTHER
SHOT OF PRECIPITATION...MAINLY THROUGH THE AFTERNOON PERIODS WITH
THE HIGHER CHANCES OVER THE EASTERN COUNTIES.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH NOON FOR
EASTERN COUNTIES...BURNET TO SAN ANTONIO TO LAGRANGE.

&&
Hazardous weather outlook, Oct 23, 5:41 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 AM CDT SAT OCT 23 2004

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
541 AM CDT SAT OCT 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE EASTERN HALF OF
SOUTH CENTRAL TEXAS...EXCLUDING COUNTIES SOUTH OF INTERSTATE 10.
STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT HEAVY RAIN IS LIKELY
IN THE WATCH AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
COMMON...WITH LOCALLY HIGHER AMOUNTS. THE HEAVY RAIN THREAT WILL PEAK
THIS MORNING AND TREND DOWN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
DAYTIME THUNDERSTORMS ARE FORECAST ON SUNDAY...WITH FLASH FLOODING
POSSIBLE GIVEN ALREADY SATURATED GROUNDS. ANOTHER STORM SYSTEM WILL
APPROACH THE AREA LATE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Oct 23, 7:28 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 AM CDT SAT OCT 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      MEDINA                  29.80N 99.25W
10/23/2004                   BANDERA            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS IN THE MEDINA AREA.

0300 AM     FLASH FLOOD      BOERNE                  29.80N 98.74W
10/23/2004                   KENDALL            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS COUNTY WIDE.

0540 AM     FLASH FLOOD      SAN MARCOS              29.88N 97.93W
10/23/2004                   HAYS               TX   LAW ENFORCEMENT

            NUMEROUS BARRICADES UP COUNTY WIDE.

0200 AM     FLASH FLOOD      MEDINA                  29.80N 99.25W
10/23/2004                   BANDERA            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS.

0300 AM     FLASH FLOOD      BOERNE                  29.80N 98.74W
10/23/2004                   KENDALL            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS COUNTY WIDE.

0540 AM     FLASH FLOOD      SAN MARCOS              29.88N 97.93W
10/23/2004                   HAYS               TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS COUNTY WIDE.

&&

DC
Local storm report, Oct 23, 7:55 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
755 AM CDT SAT OCT 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      NEW BRAUNFELS           29.70N 98.12W
10/23/2004                   COMAL              TX   LAW ENFORCEMENT

            OLD FM 306 AND FM 483 FLOODED.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 9:58 PM CDTSevere Thunderstorm WarningEWXLlano47 min
Oct 22, 10:37 PM CDTSevere Thunderstorm WarningEWXBurnet53 min
Oct 23, 12:03 AM CDTFlash Flood WarningEWXBandera3 hr
Oct 23, 12:42 AM CDTFlash Flood WarningEWXKendall3 hr
Oct 23, 1:10 AM CDTFlash Flood WarningEWXKerr2 hr
Oct 23, 3:37 AM CDTFlash Flood WarningEWXKendall3 hr
Oct 23, 3:46 AM CDTFlash Flood WarningEWXBlanco3 hr
Oct 23, 5:25 AM CDTFlash Flood WarningEWXComal, Hays3 hr
Oct 23, 6:25 AM CDTFlash Flood WarningEWXKendall2 hr
Oct 23, 8:18 AM CDTFlash Flood WarningEWXCaldwell, Gonzales, Guadalupe3 hr
Oct 23, 4:50 PM CDTSevere Thunderstorm WarningEWXAtascosa55 min
Oct 23, 5:45 PM CDTSevere Thunderstorm WarningEWXAtascosa45 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.